Are ADHD Meds Making Your Penis Smaller?
Amphetamine-based medications can be a game changer for people struggling with attention-deficit disorder (ADD) and attention-deficit/hyperactivity disorder (ADHD), but like any medication, they're not without side effects. Loss of appetite, teeth grinding and insomnia are readily expected, but there's one common side effect that isn't given much discussion: Adderall and similar prescriptions can literally make your penis shrink to a smaller size.
At least, temporarily.
Across Reddit, people prescribed the medications and those who take them recreationally have taken to the forum to ask whether it's just in their heads. "Can Adderall shrink your penis size? I know Adderall may cause ED but I recently heard that it can even shrink the size of your penis. Is that true?" asked one post. (Side note: Just because a subreddit called "Medical Advice" exists, you really, really shouldn't turn to Reddit for health matters, dick-related or otherwise.)
Believe it or not Adderall might make your penis smaller
"Adderall is a stimulant and thus will cause constriction of the arteries to the penis, causing the penis to shrink," explained Judson Brandeis, M.D., who founded the San Francisco Bay-area male rejuvenation center BrandeisMD.
When those blood vessels and arteries constrict, they literally become smaller—and therefore, so does your penis.
It's not that your penis actually decreases in size when you're on stimulants. Rather, it's more like your penis has been slightly...deflated. This is because both your flaccid and erect penis is synced up with your blood flow. Whenever any changes happen within your cardiovascular system, for good or bad, your dick will be impacted.
More specifically, amphetamine-based medications can generally affect your cardiovascular system by increasing blood pressure and heart rate as well as constricting your blood vessels and arteries, as Brandeis described. In turn, your body has to work harder to distribute blood throughout the body. Some people even notice fingers and toes becoming numb as a result.
Given the extra effort your cardiovascular system requires to keep things flowing as usual on stimulants, it's no surprise that achieving an erection can be hampered. But these side effects do similarly impact flaccid penises, as well. When those blood vessels and arteries constrict, they literally become smaller—and therefore, so does your penis. While there's no real metric as to how much smaller your penis becomes, the change is typically not all that significant—that may be why so many people turn to places like Reddit to confirm whether their suspicions are even true.
Only a temporary problem
Fortunately, none of this is permanent. Most prescription stimulants produce their peak effects for only about four to six hours, after which they are metabolized and expelled from the body. They can still produce side effects after this time, but nearly all, including those pertaining to your penis, should dissipate within 24 hours.
If you're concerned about what ADHD medications might temporarily do to your penis, you could discuss with your doctor whether it is safe to skip a dose on the day you're anticipating sexual activity. Of course, that's not the only option, and many people do indeed rely on their daily dose in order to be a functioning human. In that case, Brandeis recommended a low, 5-milligram dose of a phosphodiesterase-5 (PDE5) inhibitor like Cialis. This requires a prescription but would offer daily relief from the sexual side effects of amphetamines.
There's also some evidence suggesting that supplements which support the production of nitric oxide in the body could help with multiple forms of sexual dysfunction, though none of it is entirely concrete. Nitric oxide is naturally created by the body and helps with blood flow. Supplements containing beets, ginseng and amino acids such as L-citrulline might help with penis shrinkage by helping the body produce more nitric acid. Considering there are few known side effects, Brandeis stated that these are generally safe for people who take stimulants.
Whatever route you take, there are a few details to keep in mind. First, though it's perfectly normal that you notice your penis shrinkage and want to address it—prescription erectile dysfunction meds being one avenue—it's also perfectly normal if you don't! Stimulants are unlikely to have long-term sexual side effects when taken as prescribed, so no need to panic if you've noticed your penis seems slightly smaller now that you're on amphetamine-based prescriptions. While it might not be a major side effect people talk about outside of internet forums, it's certainly still happening to many people.
Secondly, while you may notice some shrinkage, it's unlikely anyone else will—if ADHD medications caused people to lose inches in penis length, it would lead the news absolutely every single night.